New Mexico, 2013

Dust Storm and Hail in New Mexico, May 24, 2013

May 24, 2013 · NWS ABQ · 6 events in 3 counties and zones

Moisture and weak instability present across the eastern plains combined with afternoon heating to produce scattered showers and thunderstorms. A few of these thunderstorms became locally severe with large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture and weak instability present across the eastern plains combined with afternoon heating to produce scattered showers and thunderstorms. A few of these thunderstorms became locally severe with large hail and gusty winds. Virga descending from thunderstorm anvils spreading over Roswell produced wind gusts up to 70 mph and significant blowing dust. Heavy rainfall was also reported with these storms across the northeast plains. Accumulating hail along Interstate 25 near Highway 64 created a rollover accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 24, 10:51 AM MST, 29 minutes earlier.

Area forecast discussion, May 24, 10:51 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT FRI MAY 24 2013

.AVIATION...
18Z TAF CYCLE
MAIN IMPACT WINDOW FOR AVIATION CONCERNS WILL BE LATER THIS
AFTERNOON INTO THIS EVENING FOR EASTERN NM. CENTRAL AND WESTERN
NM WILL BE UNDER VFR AND BREEZY CONDITIONS WITH PERHAPS SOME
LATE DAY VIRGA AROUND THE RIO GRANDE VALLEY. CONFIDENCE IS
MODERATELY HIGH THAT THERE WILL BE SCATTERED TO PERHAPS NMRS
SHOWERS AND STORMS ALONG AND EAST OF THE CENTRAL MT CHAIN AFT
22Z. GREATEST THREAT AREA FOR STRONG TO POTENTIALLY SEVERE
STORMS BASED ON ENSEMBLE OF HIGH RESOLUTION MODELS AND SPC
WILL BE OVER THE NE PLAINS FROM NEAR KRTN AND KLVS EAST TO
THE TX STATE LINE...HOWEVER SOME MODELS SUGGEST NEARLY ALL OF THE
EASTERN PLAINS WILL BE UNDER SOME THREAT. MODELS DO DISAGREE
WITH HOW LONG PRECIP WILL LINGER OVER THE EAST AND WHETHER OR NOT
AN MVFR LOW CLOUD LAYER WILL SET UP FROM THE PECOS RIVER VALLEY
EASTWARD. GREATEST CONFIDENCE TO HOLD PREDOMINANT GROUP FOR BKN025
IN TAFS IS AT KTCC AND KROW. GUYER

&&

.PREV DISCUSSION...332 AM MDT FRI MAY 24 2013...
CONVECTIVELY INFLUENCED LOW LEVEL GULF MOISTURE SURGE MAKING ROADS
RATHER FAR WESTWARD INTO THE MIDDLE RIO GRANDE VALLEY LATE LAST
NIGHT. DEWPOINT HERE AT THE SUNPORT JUMPED FROM 5F TO 41F IN AN
HOUR AND CURRENTLY STANDS AT 49F. EXPECTING THE INCREASED LOW
LEVEL GULF MOISTURE OVER THE RIO GRANDE VALLEY TO MIX OUT BY MID
TO LATE MORNING BUT WATER VAPOR IMAGERY INDICATIVE OF MORE THAN
JUST A VERY SHALLOW PUSH...POSSIBLY BEING ENOUGH TO GET A HIGH
BASED SHOWER OR TWO GOING AS FAR WEST AS THE WEST-CENTRAL
MOUNTAINS. SLIGHTLY FARTHER EAST ALONG THE CENTRAL MOUNTAIN
CHAIN...WHERE DEEPER MOISTURE HAS PUSHED UP AGAINST THE EAST
SLOPES...A FEW STORMS MAY ACTUALLY HAVE A CHANCE AT PRODUCING
WETTING RAINS. MODELS INDICATING FAVORED AREA FOR SHOWERS AND
THUNDERSTORMS LATE THIS MORNING INTO THE EARLY AFTERNOON WILL BE
FROM THE SOUTH- CENTRAL MOUNTAINS EASTWARD INTO CHAVES COUNTY.
STRONG SURFACE CONVERGENCE OVER THE FAR EASTERN PLAINS THE FAVORED
AREA FOR STRONGER STORMS LATE THIS AFTERNOON AND EVENING...WITH
THE EASTERN PLAINS...IN GENERAL...THE FAVORITE AREA FOR AFTERNOON
AND EVENING STORMS.

SIMILAR WEATHER SCENARIO ON TAP FOR SATURDAY WITH ANOTHER WESTWARD
PUSH OF GULF MOISTURE INTO THE MIDDLE RIO GRANDE VALLEY AND
POSSIBLY AS FAR WEST AS THE DIVIDE...WITH SLIGHTLY BETTER THUNDERSTORM
CHANCES FOR THE JEMEZ...SANDIA...MANZANO AND GALLINAS MOUNTAINS.

STRONG WESTERLY FLOW ALOFT ON SUNDAY AND MONDAY WILL START TO DRY THINGS
OUT FROM THE WEST. STRONG LEE SIDE TROUGHING ALONG WITH AN APPROACHING
UPPER LEVEL TROUGH SHOULD MAKE FOR A BREEZY TO WINDY AND VERY WARM
MEMORIAL DAY. MODELS HAVE BACKED OFF ON HIGH TEMPERATURES SOMEWHAT
FOR BOTH DAYS BUT STILL COMING IN WITH TEMPS ABOVE SEASONAL
AVERAGES FOR LATE MAY.

MEDIUM RANGE GLOBAL WEATHER PREDICTION MODELS CONTINUE TO INDICATE
THAT AN UNSEASONABLY DEEP UPPER LEVEL LOW/TROUGH WILL APPROACH THE
STATE TUESDAY AND PASS SLOWLY THROUGH WEDNESDAY AND WEDNESDAY
NIGHT. CONTINUED TO TREND THE FORECAST IN THE COOLER AND 'WETTER'
DIRECTION AS A RESULT OF THE CONTINUED CONSENSUS. 33

.FIRE WEATHER...
...NEAR CRITICAL TO CRITICAL CONDITIONS PERSIST THROUGH THE HOLIDAY
WEEKEND...

A TALE OF TWO AIRMASSES TO CONTINUE THROUGH SUNDAY WITH THE
DRYLINE PUSHING A TAD FURTHER EAST EACH DAY. POOR HUMIDITY
RECOVERIES AND SINGLE DIGIT MINIMUMS WILL CHARACTERIZE CENTRAL AND
WESTERN PORTIONS OF THE FORECAST AREA...WHILE GULF MOISTURE
CONTINUES OVER THE EASTERN PLAINS AND ACTS AS FUEL FOR WETTING
THUNDERSTORMS. IN BETWEEN THESE TWO STRONGLY CONTRASTED AIRMASSES...
GENERALLY ALONG THE CENTRAL MOUNTAIN CHAIN...WILL BE THE POTENTIAL
FOR DRY LIGHTNING THIS AFTERNOON AND AGAIN ON SATURDAY. MIXING
HEIGHTS WILL BE WELL ABOVE NORMAL CENTRAL AND WEST TODAY...BUT
WEAKER WINDS ALOFT WILL NOT SUPPORT SURFACE WINDS STAYING ABOVE
CRITICAL THRESHOLDS FOR ANY LENGTH OF TIME. SPOTTY CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED TODAY AND SATURDAY CENTRAL AND
WEST...BUT SHOULD BE SHORT-LIVED AND NOT WIDESPREAD. WETTING RAINS
ARE EXPECTED EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY AND
SATURDAY...WITH THE BEST CHANCES ALONG THE EAST SLOPES OF THE SANGRE
DE CRISTOS AND OVER THE ADJACENT HIGHLANDS. HOWEVER...WETTING RAINS
ARE NOT EXPECTED TO BE WIDESPREAD DUE TO THE DISCRETE NATURE OF THE
THUNDERSTORMS FORECAST.

WINDS ALOFT PICK-UP A TAD ON SUNDAY AND THE DRYLINE IS FORECAST TO
SLIDE FURTHER EAST...BRINGING CRITICAL HUMIDITIES TO NEAR THE TEXAS
BORDER. A FIRE WEATHER WATCH MAY BE REQUIRED FOR MUCH OF THE AREA
SUNDAY...WITH THE HIGHEST CONFIDENCE CURRENTLY ACROSS ZONES
103...104 AND 107.

INCREASING POTENTIAL FOR MORE WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS MONDAY AND TUESDAY AS WINDS ALOFT INCREASE AND AN UPPER
LEVEL TROUGH APPROACHES. HOWEVER...FORECAST CONFIDENCE TRENDS DOWN
DURING THIS PERIOD...AS MEDIUM RANGE MODEL DIFFERENCES SHOW UP WITH
THE APPROACHING TROUGH. THE 00Z GFS IS SHOWING GOOD RUN-TO-RUN
CONSISTENCY WITH AN OPEN WAVE TROUGH AND STRONGER WINDS ALOFT OVER
OUR AREA...WHILE THE 00Z ECMWF IS CONTINUING THE TREND FROM THE 12Z
RUN SHOWING A CLOSED UPPER LOW OVER CENTRAL AZ BY 12Z WEDNESDAY. THE
CLOSED LOW SOLUTION DOES HAVE SOME SUPPORT FROM SOME OF THE GEFS
MEMBERS...SO WON'T DISCOUNT IT. SO...RELATIVELY HIGH CONFIDENCE ON
CRITICAL FIRE WEATHER CONDITIONS MONDAY...DECREASING CONFIDENCE
TUESDAY...THEN AT LEAST SOME HOPE FOR WETTING RAINS GOING INTO THE
MIDDLE OF NEXT WEEK. 11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 24, 4:42 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT FRI MAY 24 2013

NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
542 AM MDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING OVER THE EASTERN PLAINS MAY BECOME STRONG
TO SEVERE THIS AFTERNOON...WITH LARGE HAIL AND STRONG WINDS POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING OVER THE EASTERN PLAINS MAY BECOME STRONG
TO SEVERE SATURDAY AFTERNOON...WITH LARGE HAIL AND STRONG WINDS POSSIBLE
WITH THE STRONGEST STORMS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS MORNING THROUGH THIS
EVENING FOR THE EASTERN AND NORTHEASTERN PLAINS DUE TO STRONG
TO SEVERE THUNDERSTORMS.

33

The radar

The Albuquerque radar (KABX), 224 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Hail, Colfax

When
May 24, 11:20 AM MST to 11:25 AM MST
Where
Colfax County, 3.84 mi SSW of Cimarron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.460, -104.940

Dime to penny size hail 2 miles south southwest of Philmont Scout Ranch.

Hail, Colfax

When
May 24, 2:45 PM MST to 2:50 PM MST
Where
Colfax County, 11 mi WNW of Maxwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.601, -104.723

Nickel size reported with rain 11 miles west southwest of Maxwell.

Hail, Colfax

When
May 24, 4:25 PM MST to 4:30 PM MST
Where
Colfax County, 3 mi NNE of (Rtn)raton Crews Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -104.489

Mixture of golf ball and pea size hail reported at the NRA Whittington Center.

Hail, Chaves

When
May 24, 4:25 PM MST to 4:35 PM MST
Where
Chaves County, 16 mi ENE of Dunken
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.899, -104.945

Golf ball size hail reported near intersection of highway 82 and state road 13.

Thunderstorm Wind, Chaves

When
May 24, 5:56 PM MST to 6:09 PM MST
Where
Chaves County, (Row)roswell Ind Airport
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
33.310, -104.510

Roswell tower confirmed strong winds, dust devils, and blowing dust with virga bomb descending from anvil of distant thunderstorm. No damage noted to tower, terminal, or aircrafts at airport.

Dust Storm, Chaves County Plains

When
May 24, 8:50 PM MST to 9:10 PM MST
Where
Chaves County Plains forecast zone
Reported by
NWS Employee

Near zero visibility at times due to blowing dust along Highway 285 south of Roswell between mileposts 5 and 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442212, 442213, 442218, 442410, 442220, 442209.